Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 15, NWS Cheyenne, WY

May 30, 2016Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 30, 2016, 12:41 PM MDT for Laramie County, Wyoming. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 12:41 PM MDT (18:41 UTC)
Expired
May 30, 2016, 12:51 PM MDT
In force
10 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 22 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS55 KCYS 301841
SVRCYS
WYC021-301915-
/O.NEW.KCYS.SV.W.0015.160530T1841Z-160530T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1241 PM MDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 115 PM MDT

* AT 1241 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  CARPENTER...OR 17 MILES SOUTHEAST OF CHEYENNE...MOVING EAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN LARAMIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4110 10462 4106 10448 4100 10450 4100 10462
      4101 10463
TIME...MOT...LOC 1841Z 282DEG 23KT 4102 10450 

HAIL...1.00IN
WIND...60MPH
 
$$

COX
2 follow-up statements
503 
WWUS55 KCYS 301848
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1248 PM MDT MON MAY 30 2016

WYC021-301915-
/O.CON.KCYS.SV.W.0015.000000T0000Z-160530T1915Z/
LARAMIE WY-
1248 PM MDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...

AT 1248 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
CARPENTER...OR 18 MILES SOUTHEAST OF CHEYENNE...MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LARAMIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4106 10455 4106 10448 4100 10450 4100 10459
TIME...MOT...LOC 1848Z 284DEG 18KT 4101 10449 

HAIL...1.00IN
WIND...<50MPH
 
$$

COX
396 
WWUS55 KCYS 301851
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1251 PM MDT MON MAY 30 2016

WYC021-301901-
/O.CAN.KCYS.SV.W.0015.000000T0000Z-160530T1915Z/
LARAMIE WY-
1251 PM MDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4106 10455 4106 10448 4100 10450 4100 10459
TIME...MOT...LOC 1848Z 282DEG 23KT 4101 10447 

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:07 PM MDT, 34 minutes earlier.

Area forecast discussion, May 30, 12:07 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1207 PM MDT MON MAY 30 2016

.SHORT TERM...(Today through Wednesday)
Issued at 300 AM MDT Mon May 30 2016

An active/unsettled weather pattern will continue through today as
an upper-level shortwave moves east across Montana. Farther south,
a closed upper low will drift slowly into western Arizona. Surface
cyclogenesis will take place this afternoon w/lee troughing across
southeast Wyoming by 18z. This feature is expected to advance east
into the western Nebraska panhandle this afternoon, yielding focus
for convective development. Severe threat should be low today with
the strongest mid-level flow well to the north, giving way to very
modest vertical shear with 500 mb flow generally under 25 knots. A
threat for strong storms will still exist though with dewpoints in
the 40s and 50s aiding in around 500 J/kg SBCAPE along/east of the
Laramie Range. Small hail and gusty winds can be expected, but not
looking at an organized threat for severe weather. Temps today are
expected to be similar to Sunday, with 70s over the high plains of
southeast Wyoming and 80s over parts of the Panhandle. Showers and
thunderstorms should gradually diminish overnight with the loss of
diurnal instability, but there should be enough dynamic support to
keep at least isolated activity through early Tuesday. Much cooler
for Tuesday in the post-frontal air mass with 700 mb temps between
0-3 deg C. A few thunderstorms will be possible once again as mid-
level cyclonic flow remains intact, but they should be confined to
the higher terrain for the most part. The aforementioned shortwave
will move into the upper midwest on Wednesday, allowing a building
ridge over the CWA w/increasing deep subsidence as well as warming
thermal profiles. As such, convective potential should continue to
decrease.

.LONG TERM...(Wednesday night through Sunday)
Issued at 300 AM MDT Mon May 30 2016

Warmer and drier conditions as high pressure builds into the area.
700mb temperatures really begin to warm and by Friday are
approaching +12C. Should be seeing mid 80s in the Panhandle and
did go a little higher on temperatures than guidance suggests.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1156 AM MDT Mon May 30 2016

Latest water vapor loop was showing a very distinguished shortwave
anomaly moving through the central wyoming. This feature appears
to be the trigger for the convection that developed during the
last hour. Latest radar loop was showing a thunderstorm moving
south of Cheyenne with some reports of pea size hail. This
thunderstorm will continue to shift east during the afternoon and
will most likely continue its journey into the southern Nebraska
Panhandle. Other scattered storms are possible this afternoon with
the bulk of these storms shifting east into the panhandle. After
this shortwave moves through the flow is expected to turn north
which may cause some lower ceilings to develop towards daybreak.
However, at this point ceilings should generally remain above
MVFR. &&

.FIRE WEATHER...
Issued at 203 AM MDT Mon May 30 2016

Minimal fire weather concerns over the next several days with non-
critical fuels and humidities/winds generally remaining outside of
critical thresholds. A cold front will move across the area Monday
night, keeping temperatures mild through Tuesday. A warming/drying
trend will commence on Wednesday, and continue through the rest of
the week.

&&

.HYDROLOGY...
Issued at 241 PM MDT Sun May 29 2016

The North Platte and Laramie Rivers will continue to run high,
but remain steady or slowly recede over the next couple of days.
The exception will be areas that receive moderate rainfall today
which could produce short-term rises in river levels. Warmer
temperatures mid to late week will increase snowmelt once again.
Therefore, expect rises on area rivers, creeks and streams by next
weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...CLH
HYDROLOGY...RJM/CLH
Hazardous weather outlook, May 30, 2:51 AM MDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
251 AM MDT MON MAY 30 2016

WYZ101>119-310900-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
251 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS WITH SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE EAST OF INTERSTATE 25.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHEAST WYOMING STREAMS WILL CONTINUE TO RUN HIGH FOR THE NEXT
SEVERAL DAYS. OUTDOOR RECREATIONISTS IN THE MOUNTAINS SHOULD
REMAIN ALERT FOR RAPID WATER RISES ON AREA CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-310900-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
251 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS WITH SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO UPSTREAM
RESERVOIR RELEASES. PRECIPITATION FROM SHOWERS AND THUNDERSTORMS
MONDAY MAY CAUSE ADDITIONAL RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 30, 11:32 AM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 AM MDT MON MAY 30 2016

WYZ117-118-301815-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
1132 AM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 1215 PM MDT...

AT 1132 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTH GREELEY...OR 8 MILES SOUTHWEST OF CHEYENNE...MOVING EAST AT
25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...FRONTIER PARK...WARREN AF BASE...SOUTH GREELEY...WARREN AFB...
RANCHETTES...FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 14.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 351 AND 374.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4113 10503 4127 10462 4100 10453 4100 10498
TIME...MOT...LOC 1732Z 251DEG 23KT 4107 10493

COX
Special weather statement, May 30, 12:16 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1216 PM MDT MON MAY 30 2016

WYZ117>119-301900-
EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
1216 PM MDT MON MAY 30 2016

...SPECIAL WEATHER STATEMENT...

AT 1216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTH GREELEY...OR NEAR CHEYENNE...MOVING EAST AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...HILLSDALE...SOUTH GREELEY...SOUTH GREELEY HIGH AND FOX
FARM-COLLEGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 5 AND 9.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 359 AND 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4111 10488 4127 10448 4100 10445 4100 10488
TIME...MOT...LOC 1816Z 251DEG 22KT 4108 10475

COX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:32 AM MDTSpecial Weather StatementCYSLaramie43 min
May 30, 12:16 PM MDTSpecial Weather StatementCYSLaramie44 min
May 30, 12:55 PM MDTSevere Thunderstorm WarningCYSLaramie20 min
May 30, 1:07 PM MDTSpecial Weather StatementCYSLaramie38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.